Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
134 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Does hypothyroidism and anxiety cause hypertension?

Answered by
Dr.
Dr. Priyank Mody

Cardiologist

Practicing since :2009

Answered : 910 Questions

default
Posted on Mon, 23 Nov 2015 in Hypertension and Heart Disease
Question: I have been having BP for about 25 years, age 60 and has been taking Revlol AM 25/2.5 (1-1) twice a day plus cardace 2.5 mg.once a day. with this BP has been normal for few years. one year back, during routine test, my Thyroid TSH was found to be 6.35, and I was prescribed Thyronorm 25 mcg once early monring. Immediately TSH became normal. so 6 weeks back, i cut it down to one every alternate day, and TSH when tested on 12 th Oct 2015 was still normal at 2.5. So from 13 th Oct, I totally stopped Thyronorm tab, and again tested TSH on 30-10-2015, and it has increased to 4.32.

In the meanwhile my BP also has shot up and has been bit erratic. My Dr increased the dosage of Revlol AM 25/2.5 to ( 2-0-1) and Cardace to 5-0-5. with this high dosage , BP is struggling to get normal now, say 140/90.
the increased BP has coincided with my reducing Throid medicine. Of course, i had tension and anxiety also during this period. Is there any correlation between stopping Thyroid medicine and my increase of BP. I am also now concerned about enhanced dosage of BP medicines. Kindly advise. XXXXXXX
doctor
Answered by Dr. Priyank Mody 1 hour later
Brief Answer:
Yes change in thyroid medication, may increase the BP

Detailed Answer:
Hello,
I am Dr Mody and I would be addressing your concern.

Hypothyroidism per say is associated with higher blood pressure over period of time .

1) About thyroid.
In the initial part only your th was very borderline , at 6.5 , it's considered subclinical hypothyroidism and you don't tend to treat all patient till th is above 10 . However considering that medication was started for you , very low dose will suffice , so alternate day thyronorm would be enough.
I am not in support of stopping medication suddenly, as in such case you do more harm to the body system, as it has just accustomed to new plateau.

2) taking thyronorm will not cause much increase in blood pressure, if sudden stopping has resulted in rebound hypertension, may be the reason for increase .
Most importantly you have to understand that th will not respond to acute status of your body thyroid hormones , it takes 2-3 months to change accordingly , so making dramatic changes in dosage after th at short intervals is not a good idea .

3) exactly how much change in blood pressure has occurred because of thyroid medication is difficult to predict, however Yes , it changes your pressure reading .
Though anxiety and work stress might be more important reasons for change as it has been stable for so many years .

4)the anti hypertensive medication you I'd a good combination.
However a fine medication I would suggest is .
Cardace H in morning and plain cardace at night .
The House component is a diuretic , the most common reason for hypertension in hypothyroidism is subtle fluid retention.
Check pressures are a week if normalized may start decreasing dose of revolol A.
Any further clarification let me know

Regards Dr. Priyank Mody

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Priyank Mody 1 hour later
Thank you Dr. for your reply. It makes sense to me now. i noticed first the variation in the pressure first around 10 th Oct, when I checked it was 180/104. My first test of Thyroid after switching over to alternate day was on 12-10-2015, when the TSH reading was 2.52. I showed it to my Dr. on 12 th Oct, who increased my BP Dosage as indicated earlier, after experiments, and suggested that I try stopping Thy. Anyway as You are suggesting, shall I take the following medicines with immeidate effect.
1) Thyronorn 25 mcg altenate day 1 tab ( is there any smaller dosage available?)

2) Revlol AM 25/2.5 twice a day. 1-1 ( for the last 5 days I increased it to 2-1) . I have been taking this dosage only all these years.

3) Cardace H 2.5 mg- 1 & plain cardace 2.5 mg in the evening.

Besides, i also take Aspisol 75 mg in the evening and Astor 10 mg in the afternoon. all Lipid profile readings are normal or near normal. I had a stent inplanted in 2007, but lead an active life, with no complications. I also work out / walk reasonably daily.

Pl confirm if the above medicines are ok. Also is it necessary to introduce Cardace H, as I never really had the problem of fluid retention.
Rgds
H XXXXXXX
doctor
Answered by Dr. Priyank Mody 10 hours later
Brief Answer:
No for thyronorm, yes for revolol, cardace H , aspirin ,, statin

Detailed Answer:
Hello ,
1) As you have already stopped thyroid med you may wait for the next report . Nxt time along with th get free t4/t3 done as well . So if th below 10 with normal t3/t4 no mess required . If t3/t4 low with borderline tsh, start with 12.5 thyronorm. Yes it's available in 12.5 strength in market

2) as you have already increased revolol and you have been taking it for so long , continue with the present dosage , as revolol component is even good for heart

3) H component doesn't just flush out fluids , the reason why I suggested the same
A) hypothyroidism tends to have some extra fluid which may be result of higher pressure which might not come as swelling (it's to late stage ) , so will help neutralise it
B) after 60 the elasticity of arteries decrease , Hydrochlorthiazide help to maintain the same .
3) cardace at increase dose may cause hyperkalemia( increased potassium ) , needing monitoring of electrolyte , and H will cause hypo kalemia, thus neutralise the side effect .
The above reason make it a attractive option foe you
Instead of Hydrochlorthiazide, chlorthalidone is available in market which is better. You may discuss the same with your physician during next visit.

4) life long aspirin and statin is recommended after stent and you must continue the same.

Regards Dr. Priyank Mody


Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics ,   ,  

Recent questions on  Rebound hypertension

doctor1 MD

I’m taking Clonidine for High BP , I was only on for 2 weeks,0.1mg (twice a day) and had every side effect. The Dr. Said to to cut back to once a...

doctor1 MD

Hello there! I have a question about weaning myself off of Valsartan . I am a teacher with normal blood pressure, and I was working in Shanghai,...

doctor1 MD

My husband is an unrepentant alcoholic, and has confirmed liver and kidney damage, he is hypertensive, but recently stopped his meds, saying that...

doctor1 MD

hi im a private nurse im going to ask about my patient. my patient was hypertensive and given the medication with his cardiologist norvasc...

doctor1 MD

I was on Clonidine and Lopressor for my blood pressure; the doc took me off of clonidine and put me on hydralazine; I ended up in the hospital with...

doctor1 MD

I just starting taking 25mg Metoprolol ER for high blood pressure 150/90. I have been drinking for last couple of years 4 drinks a day which...

doctor1 MD

Hi. I am a 26 year old male on lisinopril. I have been on the medication for about 2 months. I am not sure why I have high blood pressure (could be...